Alert archive / Kansas / Freezing Rain Advisories in 2007

Freezing Rain Advisory 1, NWS Dodge City, KS

November 30, 200718 counties in Kansas

NWS Dodge City, KS issued this freezing rain advisory at Nov 30, 2007, 4:20 AM CST for 18 counties in Kansas. It took effect at Nov 30, 2007, 6:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2007, 4:20 AM CST (10:20 UTC)
In effect from
Nov 30, 2007, 6:00 PM CST
Expired
Dec 1, 2007, 7:27 AM CST
In force
13 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Stafford County, KS, Stanton County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this freezing rain advisory went out at Nov 30, 3:17 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 30, 3:17 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
317 AM CST FRI NOV 30 2007

.DISCUSSION...

DAYS 1-2...

WATER VAPOR LOOP SHOWS IMPRESSIVE SUB TROPICAL CYCLONE WEST OF BAJA
CALIFORNIA EARLY THIS MORNING.  A SIGNIFICANT PLUME OF PACIFIC
MOISTURE WAS STREAMING FROM QUITE LOW LATITUDES NORTHWARD THROUGH
BAJA INTO ARIZONA AND SOUTHER NEW MEXICO.  THIS WILL BE THE LOW THAT
GETS KICKED OUT INTO THE DESERT SOUTHWEST REGION LATER ON TODAY AND
TONIGHT...WITH A SIGNIFICANT POLEWARD ADVANCEMENT OF DEEP
TROPOSPHERIC MOISTURE AND LIFT.  OF COURSE...PRETTY MUCH ALL OF THE
PACIFIC MOISTURE WILL BE RUNG OUT OVER THE SOUTHERN AND CENTRAL
ROCKIES...AND WILL HAVE TO RELY ON LOW LEVEL MOISTURE FROM THE GULF
OF MEXICO FOR PRECIPITATION FORMATION OVER THE WESTERN AND CENTRAL
GREAT PLAINS.  LOW LEVEL WINDS WILL BEGIN TO INCREASE
SUBSTANTIALLY...WITH SUBSEQUENT INCREASE IN VERTICAL MOTION FOR
FAIRLY WIDESPREAD PRECIPITATION AFTER 00Z THIS EVENING.
PRECIPITATION WILL BLOSSOM SIGNIFICANTLY AROUND 06Z AS 50 KNOT LOW
LEVEL JET CRANKS UP FROM CENTRAL TEXAS INTO OKLAHOMA.  DEEP
BAROCLINICITY WILL EXIST MAINLY NORTHEAST OF THE DDC CWA...WHICH IS
WHY IT IS NO SURPRISE OMEGA FIELDS FROM ALL MODELS ARE THROUGH THE
ROOF IN THIS AREA.  THE LACK OF APPRECIABLE DEEP TROPOSPHERIC
BAROCLINICITY OVER SOUTHWEST KANSAS WILL LIMIT SUBSTANTIAL
PRECIPITATION AMOUNTS.  THE BEST WINDOW FOR MEASURABLE PRECIPITATION
WILL BE 03-09Z IT WOULD APPEAR.  THIS WAVE OF PRECIPITATION WILL
BE THE ONLY GOOD SHOT AT MEASURABLE PRECIP.  AFTER 09Z...THE PRIMARY
FOCUS FOR WIDESPREAD PRECIPITATION WILL HAVE MOVED RAPIDLY NORTHEAST
INTO NEBRASKA AND IOWA AT THE NOSE OF THE EXTREMELY STRONG 65 KNOT
LOW LEVEL JET.  THIS IS THE PRECIPITATION AMOUNT/TIMING/DURATION
PART OF THE FORECAST.  NOW ON TO THE SURFACE TEMPERATURE AND
PRECIPITATION TYPE PROBLEM...

HAVE BEEN MONITORING HOURLY MSAS 3-HR PRESSURE TENDENCY AND
OBSERVATIONS LIKE A HAWK THIS MORNING...AND COMPARING OBSERVED
TEMPERATURES WITH MODEL TEMPERATURES.  GFS AND NAM MODELS ARE INDEED
STRUGGLING TO CAPTURE THE MAGNITUDE OF THE COLD AIR.  06Z SURFACE
TEMPERATURES WERE OVER-FORECAST BY THE 6-HOUR NAM AND GFS BY 10 TO 12
DEGREES ACROSS CENTRAL NEBRASKA.  THIS DOES NOT LEND HIGH CONFIDENCE
IN EITHER OF THESE MODELS FOR SURFACE TEMPERATURE FORECASTING OVER
THE NEXT 36 HOURS.  THAT SAID...THE RUC13 IN AWIPS AND THE VARIOUS
VERSIONS OF THE RUC ON THE FSL WEBSITE SHOW A MORE REALISTIC SURFACE
TEMPERATURE FORECAST...SEVERAL DEGREES COLDER ACROSS WESTERN
KANSAS...AND THE OFFICIAL FORECAST WILL MIRROR THE RUC13 SFC TEMP
PREDICTION.  HAVE LOWERED HIGHS TODAY BY A FEW DEGREES...AS ONCE THE
COLD AIR GETS DOWN INTO SOUTHWEST KANSAS IN A FEW HOURS...NORTHEAST
WINDS WILL LOCK THE MODIFIED ARCTIC AIR IN PLACE THROUGH THE DAY.
HIGH LEVEL CLOUD COVER WILL MITIGATE DIRECT INSOLATION TO COUNTERACT
SURFACE COLD ADVECTION...THUS AM EXPECTING LITTLE IF ANY DIURNAL
RISE.  BY EVENING...SURFACE TEMPERATURES WILL LIKELY BE IN THE 29-33
DEGREE RANGE FOR MOST OF THE DDC CWA AT PRECIPITATION ONSET...THUS
THE PRIMARY PRECIP TYPE WILL BE FREEZING RAIN.  THERE MAY ACTUALLY
BE A LITTLE BIT OF SLEET AT THE ONSET OF PRECIPITATION BEFORE THE
REALLY STRONG WARM ADVECTION KICKS IN AND THE WARM LAYER ALOFT
REALLY INCREASES.

UPSTREAM DEWPOINTS IN THE LOWER TEENS ALSO LEND
THE LIKELIHOOD OF PRETTY DECENT WET-BULB EFFECT ON SURFACE
TEMPERATURES AS WELL WHEN PRECIPITATION STARTS.  THUS...AM EXPECTING
A FAIRLY LARGE PART OF THE DDC CWA TO SEE AT LEAST SOME FREEZING
RAIN THIS EVENING AND TONIGHT.  THE MOST SUBSTANTIAL FREEZING RAIN
WILL BE NORTH OF A JETMORE TO LARNED LINE UP TOWARDS THE INTERSTATE
70 CORRIDOR.  AT THIS TIME...AM THINKING AROUND A TENTH TO TWO
TENTHS OF AN INCH OF ICE ACCUMULATION...WITH PERHAPS A BIT MORE UP
AROUND HAYS.  WILL HOIST A FREEZING RAIN ADVISORY TO REPLACE THE
WINTER STORM WATCH...FOR THE SAME COUNTIES.  TREGO AND ELLIS COUNTY
WILL HAVE TO BE WATCHED FOR POSSIBLE WARNING CRITERIA ICE
ACCUMULATION, BUT AS IT APPEARS NOW...THE MOST SUBSTANTIAL ICE
ACCUMULATIONS SHOULD REMAIN NORTHEAST OF DDC FORECAST AREA.

LAST BUT NOT LEAST THE WIND.  AS THE SUBTROPICAL SYSTEM EJECTS INTO
COLORADO SATURDAY...VERY ROBUST LOW LEVEL RESPONSE WILL OCCUR WITH
VERY DEEP CYCLOGENESIS.  A BLEND OF THE GFS AND NAM BUFR PROFILE FOR
A LOCATION SOUTH OF GRANADA COLORADO SUGGESTS A MEAN WIND IN THE
MIXED LAYER OF 35 TO 40 KNOTS (SUSTAINED POTENTIAL) WITH WINDS AT
THE TOP OF THE MIXED LAYER BETWEEN 50 AND 60 KNOTS (GUST
POTENTIAL).  THE GFS SHOWS THE MOST IMPRESSIVE DEEP MIXING UP TO
650MB AT THAT PARTICULAR BUFR SOUNDING LOCATION.  THE HIGH WIND
WATCH STILL LOOKS GOOD AND WILL KEEP IT IN PLACE...ALTHOUGH MY GUT
FEELING IS THAT THE EASTERN PORTION OF THE CURRENT WATCH WILL
PROBABLY FALL SHORT OF HIGH WIND WARNING CONDITIONS DUE TO LIKELY
LACK OF DEEPER MIXING.  IT STILL APPEARS THAT SUBSTANTIAL SURFACE
WARMING WILL OCCUR FROM 15Z SATURDAY ON THROUGH THE REST OF THE DAY
AS THE WARM FRONT RETREATS NORTHWARD.  HIGHS IN THE LOWER 60S AS A
RULE LOOK PRETTY GOOD FOR NOW ESPECIALLY SOUTHWEST ZONES. -UMSCHEID

DAYS 3-7...

MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD CONTINUE TO BE
MAINLY TEMPERATURES. A STRONG COLD FRONT WILL BE MOVING THROUGH
SOUTHWEST KANSAS ON SUNDAY MORNING WITH BREEZY TO WINDY CONDITIONS
EARLY THEN AS THE HIGH PRESSURE RIDGE BUILDS IN THE WINDS SHOULD GO
LIGHT BY AFTERNOON. SKIES SHOULD BE ONLY PARTLY CLOUDY WITH THE
FRONTAL PASSAGE WITH LITTLE IN THE WAY OF LAYER MOISTURE WITH THIS
SHORTWAVE TROUGH. THEN AS THE SHORTWAVE MOVES EAST LOOK FOR RISING
MID LEVEL HEIGHTS AND A WARMING TREND. NORTHWEST FLOW ALOFT CAN BE
EXPECTED INTO TUESDAY, THEN A SHORTWAVE TROUGH BRINGS A COLD FRONT
INTO SOUTHWEST KANSAS ON WEDNESDAY INTO THURSDAY. THE NEW EC IS A
BIT MORE AGGRESSIVE WITH THIS SHORTWAVE THAN THE GFS. HIGHS WILL BE
MILD AND IN THE LOW 60S ON MONDAY, CLIMBING TO AROUND 70 BY TUESDAY,
THEN WITH THE COLD FRONT HIGHS SHOULD BE IN THE 50S ON WEDNESDAY AND
POSSIBLY ONLY 40S ON THURSDAY. HAVE LOWERED THURSDAY HIGHS WITH
EXPECTED COOL RIDGE AND CLOUDY SKIES. MODELS HINT AT A BIT OF LIGHT
PRECIP BUT WILL HOLD OFF FOR NOW AND MENTION A 10 POP. LOWS LOOK
MILD ALSO IN THE MID 20S ON MONDAY MORNING THEN IN THE LOW TO MID
30S INTO THURSDAY MORNING AS DEWPOINTS INCREASE.

&&

.AVIATION...

EXPECT VFR CONDITIONS WITH A SURGE OF ARCTIC AIR MOVING INTO
SOUTHWEST KANSAS EARLY THIS MORNING. WINDS WITH THIS SURGE WILL BE
FROM THE NORTH AT 15 TO 22KTS EARLY, THEN BECOME EAST NORTHEASTERLY
AND DECREASE. EXPECT INCREASING HIGH CLOUDS TODAY. CLOUDS WILL LOWER
AND THICKEN TONIGHT WITH MVFR CIGS BY MIDNIGHT AND POSSIBLY IFR CIGS
BY 12Z SATURDAY. LIGHT RAIN MAY BEGIN IN THE DDC AND GCK TERMINAL BY
AROUND 00Z SATURDAY AND WITH SURFACE TEMPERATURES AROUND FREEZING
SOME FREEZING RAIN OR RAIN IS ALSO EXPECTED AFTER MIDNIGHT INTO 12Z
SATURDAY. FREEZING RAIN WILL BE THE MAIN TYPE AS YOU GO NORTH INTO
THE HAYS REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  35  30  64  31 /  30  90  80   0
GCK  31  29  65  29 /  30  90  70   0
EHA  36  29  65  33 /  30 100  50   0
LBL  36  30  65  33 /  30  90  50   0
HYS  32  29  60  30 /  20  90  80  10
P28  40  35  62  39 /  30  90  80   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO
9 AM CST /8 AM MST/ SATURDAY FOR KSZ030-031-043>046-061>066-
074>079.

HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON
FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

FN25/06/06
Hazardous weather outlook, Nov 29, 4:24 AM CST, 23 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CST THU NOV 29 2007

KSZ030-031-043>046-061>066-074>081-084>090-301030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CST THU NOV 29 2007 /324 AM MST THU NOV 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH FIRE DANGER EXISTS TODAY AS STRONG SOUTH TO SOUTHWEST
WINDS WILL RANGE FROM 20 TO 30 MPH THIS AFTERNOON.  RELATIVE
HUMIDITIES THIS AFTERNOON ARE EXPECTED TO BE IN THE 25 TO 30
PERCENT RANGE.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A VERY STRONG AND MOIST SUBTROPICAL STORM SYSTEM WILL EJECT INTO
THE ROCKIES AND HIGH PLAINS FRIDAY NIGHT INTO SATURDAY. PRIOR TO
THIS STORM MOVING TOWARDS WESTERN KANSAS...A MODIFIED ARCTIC COLD
FRONT WILL PUSH THROUGH DURING THE DAY FRIDAY...SETTING THE STAGE
FOR THE POTENTIAL OF FREEZING RAIN OVER PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS. THERE STILL REMAINS A FAIRLY LARGE DEGREE OF
UNCERTAINTY REGARDING HOW COLD TEMPERATURES WILL DIP FRIDAY
NIGHT...HOWEVER AREAS NORTH OF THE ARKANSAS RIVER...ESPECIALLY
NEAR THE INTERSTATE 70 CORRIDOR...SHOULD MONITOR UPDATED FORECASTS
CONCERNING ACCUMULATING ICE DUE TO FREEZING RAIN. A STRONG WARM
FRONT IS EXPECTED TO ADVANCE NORTH DURING THE DAY SATURDAY,
CHANGING ANY REMNANT FREEZING RAIN TO PLAIN RAIN BEFORE ENDING BY
THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:01 PM CSTHigh Wind WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more21 hr
Nov 30, 1:54 PM CSTIce Storm WarningDDCEllis, Rush, Trego15 hr
Nov 30, 3:09 PM CSTHigh Wind WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more20 hr
Nov 30, 3:09 PM CSTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more27 hr

Nearby

Freezing Rain Advisories in Kansas, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.